Alert archive / Vermont / Special Weather Statements in 2017

Special Weather Statement, NWS Burlington, VT

July 8, 20174 counties in Vermont

NWS Burlington, VT issued this special weather statement at Jul 8, 2017, 8:37 AM EDT for 4 counties in Vermont. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 8:37 AM EDT (12:37 UTC)
Expired
Jul 8, 2017, 9:30 AM EDT
In force
53 min
Issued by
NWS Burlington, VT

Counties Caledonia County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 78 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS81 KBTV 081237
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
837 AM EDT SAT JUL 8 2017

VTZ003-004-006>008-016-081330-
Essex-Caledonia-Washington-Eastern Franklin-Orleans-Lamoille-
837 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...CALEDONIA...
ORLEANS...WESTERN ESSEX...NORTHERN WASHINGTON AND NORTHEASTERN
FRANKLIN COUNTIES...

At 836 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Richford to Morristown to Duxbury.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms, in 
addition to dangerous cloud to ground lightning. 

Locations impacted include...
Newport City, St. Johnsbury, Island Pond, Lyndon, Montpelier,
Morrisville, Orleans, Derby Center, Charleston, Johnson Village, 
Jay, Calais, Newport Town, Glover, Waterbury Village, Montgomery 
Center, Albany, Burke and Hyde Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4457 7179 4434 7195 4432 7203 4428 7207
      4426 7206 4426 7290 4454 7269 4502 7270
      4500 7224 4501 7178
TIME...MOT...LOC 1236Z 266DEG 27KT 4499 7263 4454 7263 4430 7283 

$$

BANACOS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jul 8, 7:44 AM EDT, 53 minutes earlier.

Area forecast discussion, Jul 8, 7:44 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
744 AM EDT Sat Jul 8 2017

.SYNOPSIS...
Showers and thunderstorms will affect northern New York early
this morning, moving eastward across Vermont during the mid to
late morning. A few of these storms may produce heavy downpours
and strong, gusty winds. This convective activity is expected to
exit east early this afternoon as a cold front sweeps across
the North Country bringing partial clearing and drier conditions
late in the day. Slightly cooler temperatures and lower
humidity levels are expected on Sunday. A broad mid-level trough
over eastern Canada will keep the work week unsettled for the
North Country.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 744 AM EDT Saturday...Showers and thunderstorms racing
across northern NY and into the Champlain Valley this morning.
Model guidance has had trouble keeping up with how quickly
convection has progressed eastward. Expect the rest of the
morning to see area of showers with embedded thunderstorms move
from the Champlain Valley into central and eastern VT. Some
thunderstorms could produce heavy downpours with half inch or
more rainfall, and strong gusty winds. With expectation that the
convection will be exiting eastern VT during the early
afternoon, do not expect much in the way of strong to severe as
LAPS data showing nada for CAPE values.

IR satellite imagery clearly shows mid level trough digging
south into Lake Ontario. At the surface, a cold front will pass
across the region this afternoon, shifting winds out of the NW
and filtering in drier air. Cannot rule out a few more showers
behind aforementioned mid level trough as another wave north
and west of first could swing further south as main trough digs
southward.

With clearing skies and subsiding winds tonight, fog
development possible towards early Sunday morning. High
temperatures generally in the mid-upr 70s today. Lows Saturday
night expected to fall back into the mid 50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 321 AM EDT Saturday...Large scale picture shows
mid/upper level trof prevailing across the northern lakes into the
ne conus during this time period. The fast westerly flow aloft will
remain active with embedded 5h vorts and ribbons of enhanced 850 to
500mb rh...crossing from west to east. This will produce an
unsettled pattern with chances for showers both Sunday and
Monday...but given the lack of significant pws and limited
instability svr and widespread heavy rainfall not anticipated. Both
NAM/GFS show first vort on Sunday midday, followed by another one on
Monday.

Instability ranges from 300 to 700 j/kg with highest values
pooling across the SLV and parts of the northern CPV...so a rumble
or two of thunder is possible in any stronger convective elements.
Progged 850mb temps cool to 10c by Sunday behind boundary
today...combined with some clouds support highs mainly in the 70s
areawide. The areal coverage of clouds will play a big factor in
overnight lows on Sunday night...but thinking clouds hang tough and
will trend toward warmer guidance...mid 50s to l/m 60s. Little
change in thermal profiles expected on Monday with highs climbing
back into the 70s...maybe a few lower 80s southern SLV/CPV with more
sun. Bottom line...not expecting a complete washout either day...but
several rounds of scattered showers could but a damper on outside
activities at times.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 321 AM EDT Saturday...A fast westerly flow aloft continues
across our region for Tuesday into Weds...as a surface cold
front swings from west to east. Once again this front seems to
pass in several pieces with limited low level convergence and
upper level dynamics not aligning with boundary or surface
instability. Like many previous boundaries this
summer...expecting scattered to numerous showers/storms to
develop on Tuesday...but magnitude of convection should be
limited. Latest guidance indicates sfc based cape values
climbing between 600-1000 j/kg...especially slv...with pws only
1.20 to 1.40 and some increasing shear as 500mb winds approach
40 knots.

Plenty of uncertainty develops on Thursday into Friday...with
limited run to run consistency and plenty of spread between the
different solutions. Thinking 1022mb high pres will build behind
boundary for Weds into Thurs...suppressing our the heat/humidity...along
with higher pws values to our south. Thinking boundary will
push into the mid Atlantic states by Weds...while cool and dry
northerly flow prevails across our cwa...as advertised by the
00z Ecmwf. Have cut superblend pops by 20 to 30%...during this
time period...but continue to place a token chance pops in
forecast given uncertainty. Temps with lower humidity values and
northerly flow will range mainly in the upper 60s to mid/upper
70s with lows mainly in the 40s mountains to mid/upper 50s
valleys. Of course if the front stalls across our region during
this time period...much higher humidity values and warmer temps
along with greater chances for rain will need to be added to the
forecast.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...IFR/LIFR conditions across Champlain
Valley and areas east. Showers and thunderstorms will affect
these terminals in the next couple hours. Behind this activity,
improving conditions but lingering area of showers expected to
last into the early afternoon hours. VFR conditions return for
most of the afternoon and evening. Winds out of the south will
shift NW behind showery activity associated with cold front.
Fog development possible Saturday night into Sunday morning as
clouds look to clear overnight.

Outlook...

Sunday: VFR. Breezy. Slight Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Likely SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Slight Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos/KGM
NEAR TERM...KGM
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...KGM
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
419 AM EDT Sat Jul 8 2017

NYZ026>031-087-VTZ001-002-090930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York and northern
portions of the Champlain Valley in northwest Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday.
Cloud to ground lightning and periods of heavy rainfall are expected
to be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ003>012-016>019-090930-
Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday. A
few stronger storms are possible, containing gusty winds and small
hail, in addition to dangerous cloud-to-ground lightning and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 8, 5:42 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
542 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     TSTM WND DMG     CANTON                  44.60N  75.17W
07/08/2017                   ST. LAWRENCE       NY   EMERGENCY MNGR

            TREES AND WIRES DOWN REPORTED BY 911 CENTER

&&

EVENT NUMBER BTV1702059

TABER
Local storm report, Jul 8, 5:43 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
543 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     PIERREPONT              44.54N  75.01W
07/08/2017                   ST. LAWRENCE       NY   EMERGENCY MNGR

            TREES AND WIRES DOWN REPORTED BY 911 CENTER

&&

EVENT NUMBER BTV1702061

TABER
Special weather statement, Jul 8, 5:46 AM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
546 AM EDT SAT JUL 8 2017

NYZ029-087-081045-
Southeastern St. Lawrence-Southwestern St. Lawrence-
546 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LAWRENCE
COUNTY...

At 546 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Edwardsville to near Gouverneur to
11 miles southwest of Fowler. Movement was northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Potsdam, Gouverneur, Canton, De Kalb, Fowler, Colton, Rensselaer
Falls, Degrasse, Hermon, Richville, Pierrepont, Russell, Fine, De
Peyster, Rossie, Edwards, West Parishville, Talcville, South Edwards
and West Stockholm.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4449 7565 4474 7491 4474 7481 4450 7483
      4424 7508 4418 7537 4431 7566
TIME...MOT...LOC 0946Z 245DEG 28KT 4446 7551 4434 7552 4421 7559
Local storm report, Jul 8, 6:34 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     DUANE CENTER            44.66N  74.26W
07/08/2017                   FRANKLIN           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN IN THE TOWN OF DUANE WITH 395
            WITHOUT POWER.

&&

EVENT NUMBER BTV1702062

TABER
Special weather statement, Jul 8, 7:54 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
754 AM EDT SAT JUL 8 2017

NYZ035-VTZ002-003-005>008-016-017-081300-
Eastern Essex-Caledonia-Western Franklin-Eastern Chittenden-Western
Chittenden-Washington-Eastern Franklin-Orleans-Lamoille-
754 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...NORTHWESTERN
CALEDONIA...WESTERN ORLEANS...CHITTENDEN...NORTHWESTERN WASHINGTON
AND FRANKLIN COUNTIES...

At 754 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairfield to Westford to near
Shelburne. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Essex Junction, Burlington International Airport, South Burlington,
Burlington, Newport City, Montpelier, Willsboro, Morrisville,
Enosburg Falls, Newport Town, Cambridge, Waterbury Village,
Montgomery Center, Albany, Westford, Essex Junction Village,
Worcester, Middlesex, Sheldon and Georgia.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4496 7223 4462 7225 4429 7257 4429 7297
      4430 7302 4429 7302 4429 7346 4456 7320
      4494 7319
TIME...MOT...LOC 1154Z 264DEG 29KT 4481 7299 4461 7300 4440 7320
Special weather statement, Jul 8, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
837 AM EDT SAT JUL 8 2017

VTZ003-004-006>008-016-081330-
Essex-Caledonia-Washington-Eastern Franklin-Orleans-Lamoille-
837 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...CALEDONIA...
ORLEANS...WESTERN ESSEX...NORTHERN WASHINGTON AND NORTHEASTERN
FRANKLIN COUNTIES...

At 836 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Richford to Morristown to Duxbury.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms, in
addition to dangerous cloud to ground lightning.

Locations impacted include...
Newport City, St. Johnsbury, Island Pond, Lyndon, Montpelier,
Morrisville, Orleans, Derby Center, Charleston, Johnson Village,
Jay, Calais, Newport Town, Glover, Waterbury Village, Montgomery
Center, Albany, Burke and Hyde Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4457 7179 4434 7195 4432 7203 4428 7207
      4426 7206 4426 7290 4454 7269 4502 7270
      4500 7224 4501 7178
TIME...MOT...LOC 1236Z 266DEG 27KT 4499 7263 4454 7263 4430 7283

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:29 AM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle91 min
Jul 8, 7:54 AM EDTSpecial Weather StatementBTVChittenden, Franklin, Lamoille, Orleans66 min
Jul 8, 9:20 AM EDTSpecial Weather StatementBTVCaledonia, Essex55 min
Jul 8, 1:11 PM EDTSpecial Weather StatementBTVChittenden64 min
Jul 8, 2:05 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Washington55 min
Jul 8, 3:48 PM EDTSpecial Weather StatementBTVRutland, Windsor57 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningBTVWindsor33 min
Jul 8, 4:38 PM EDTSpecial Weather StatementBTVWindsor67 min
Jul 8, 4:49 PM EDTSpecial Weather StatementBTVFranklin, Orleans56 min
Jul 8, 3:48 AM EDTSpecial Weather StatementBTVSt. Lawrence57 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence53 min
Jul 8, 5:31 AM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin, St. Lawrence59 min
Jul 8, 5:46 AM EDTSpecial Weather StatementBTVSt. Lawrence59 min

Nearby

Special Weather Statements in Vermont, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.